Revista Matemática Iberoamericana

The fractional maximal operator and fractional integrals on variable $L^p$ spaces

Claudia Capone , David Cruz-Uribe, SFO , and Alberto Fiorenza

Full-text: Open access

Abstract

We prove that if the exponent function $p(\cdot)$ satisfies log-Hölder continuity conditions locally and at infinity, then the fractional maximal operator $M_\alpha$, $0 < \alpha < n$, maps $L^{p(\cdot)}$ to $L^{q(\cdot)}$, where $\frac{1}{p(x)}-\frac{1}{q(x)}=\frac{\alpha}{n}$. We also prove a weak-type inequality corresponding to the weak $(1,n/(n-\alpha))$ inequality for $M_\alpha$. We build upon earlier work on the Hardy-Littlewood maximal operator by Cruz-Uribe, Fiorenza and Neugebauer [The maximal function on variable $L^p$ spaces. Ann. Acad. Sci. Fenn. Math. 28 (2003), 223-238]. As a consequence of these results for $M_\alpha$, we show that the fractional integral operator $I_\alpha$ satisfies the same norm inequalities. These in turn yield a generalization of the Sobolev embedding theorem to variable $L^p$ spaces.

Article information

Source
Rev. Mat. Iberoamericana, Volume 23, Number 3 (2007), 743-770.

Dates
First available in Project Euclid: 27 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1204128298

Mathematical Reviews number (MathSciNet)
MR2414490

Zentralblatt MATH identifier
1213.42063

Subjects
Primary: 42B25: Maximal functions, Littlewood-Paley theory 42B35: Function spaces arising in harmonic analysis

Keywords
fractional maximal operator fractional integral operator Sobolev embedding theorem variable Lebesgue space

Citation

Capone, Claudia; Cruz-Uribe, SFO , David; Fiorenza, Alberto. The fractional maximal operator and fractional integrals on variable $L^p$ spaces. Rev. Mat. Iberoamericana 23 (2007), no. 3, 743--770. https://projecteuclid.org/euclid.rmi/1204128298


Export citation

References

  • Acerbi, E. and Mingione, G.: Regularity results for stationary electro-rheological fluids. Arch. Ration. Mech. Anal. 164 (2002), 213-259.
  • Cruz-Uribe, D. SFO and Fiorenza, A.: Approximate identities in variable $L^p$ spaces. Math. Nachr. 280 (2007), no. 3, 256-270.
  • Cruz-Uribe, D. SFO, Fiorenza, A. and Neugebauer, C. J.: The maximal function on variable $L^p$ spaces. Ann. Acad. Sci. Fenn. Math. 28 (2003), 223-238.
  • Cruz-Uribe, D. SFO, Fiorenza, A. and Neugebauer, C. J.: Corrections to: ``The maximal function on variable $L^p$ spaces''. Ann. Acad. Sci. Fenn. Math. 29 (2004), 247-249.
  • Diening, L.: Maximal function on generalized $L^p(\cdot)$ spaces. Math. Inequal. Appl. 7 (2004), 245-253.
  • Diening, L.: Riesz potential and Sobolev embeddings on generalized Lebesgue and Sobolev spaces $L^p(\cdot)$ and $W^k,p(\cdot)$. Math. Nachr. 268 (2004), 31-43.
  • Diening, L.: Maximal function on Musielak-Orlicz spaces and generalized Lebesgue spaces. Bull. Sci. Math. 129 (2005), no. 8, 657-700.
  • Diening, L., Hästö, P. and Nekvinda, A.: Open problems in variable exponent Lebesgue and Sobolev spaces. In Function Spaces, Differential Operators and Nonlinear Analysis (Milovy, Czech Republic, 2004), 38-58. Academy of Sciences of the Czech Republic, Prague, 2005.
  • Edmunds, D. and Rákosní k, J.: Sobolev embeddings with variable exponent. Studia Math. 143 (2000), 267-293.
  • Edmunds, D. and Rákosní k, J.: Sobolev embeddings with variable exponent II. Math. Nachr. 246/247 (2002), 53-67.
  • Fan, X. and Zhao, D.: On the spaces $L\sp p(x)(\Omega)$ and $W\sp m,p(x)(\Omega)$. J. Math. Anal. Appl. 263 (2001), 424-446.
  • Fusco, N. and Sbordone, C.: Some remarks on the regularity of minima of anisotropic integrals. Comm. Partial Differential Equations 18 (1993), 153-167.
  • Giaquinta, M.: Growth conditions and regularity, a counterexample. Manuscripta Math. 59 (1987), 245-248.
  • Gilbarg, D. and Trudinger, N. S.: Elliptic partial differential equations of second order. Second edition. Grundlehren der Mathematischen Wissenschaften 224. Springer-Verlag, Berlin, 1983.
  • Guzmán, M. de: Differentiation of integrals in $\mathbb R^n$. Lecture Notes in Mathematics 481. Springer-Verlag, New York, 1975.
  • Hedberg, L.: On certain convolution inequalities. Proc. Amer. Math. Soc. 36 (1972), 505-510.
  • Hudzik, H.: On generalized Orlicz-Sobolev space. Funct. Approximatio Comment. Math. 4 (1976), 37-51.
  • Kokilashvili, V. and Samko, S.: Maximal and fractional operators in weighted $L^p(x)$ spaces. Rev. Mat. Iberoamericana 20 (2004), no. 2, 493-515.
  • Kokilashvili, V. and Samko, S.: On Sobolev theorem for Riesz-type potentials in Lebesgue spaces with variable exponent. Z. Anal. Anwendungen 22 (2003), no. 4, 899-910.
  • Kováčik, O. and Rákosní k, J.: On spaces $L^p(x)$ and $W^k,p(x)$. Czechoslovak Math. J. 41(116) (1991), no. 4, 592-618.
  • Lerner, A.: Some remarks on the Hardy-Littlewood maximal function on variable $L^p$ spaces. Math. Z. 251 (2005), no. 3, 509-521.
  • Marcellini, P.: Regularity and existence of solutions of elliptic equations with $p,q$-growth conditions. J. Differential Equations 90 (1991), 1-30.
  • Musielak, J.: Orlicz spaces and modular spaces. Lecture Notes in Mathematics 1034. Springer-Verlag, Berlin, 1983.
  • Nekvinda, A.: Hardy-Littlewood maximal operator on $L^p(x)(\mathbb R^n)$. Math. Inequal. Appl. 7 (2004), 255-265.
  • Pick, L. and R\ružička, M.: An example of a space $L^p(x)$ on which the Hardy-Littlewood maximal operator is not bounded. Expo. Math. 19 (2001), no. 4, 369-371.
  • R\ružička, M.: Electrorheological fluids: modeling and mathematical theory. Lecture Notes in Mathematics 1748. Springer-Verlag, Berlin, 2000.
  • Samko, S. G.: Convolution and potential type operators in $L^p(x)(\mathbb R^n)$. Integral Transform. Spec. Funct. 7 (1998), 261-284.
  • Samko, S. G.: Density $C\sb 0\sp \infty(\mathbb R\sp n)$ in the generalized Sobolev spaces $W^m,p(x)(\mathbb R^n)$. (Russian) Dokl. Akad. Nauk 369 (1999), 451-454. Translated in Russian Acad. Sci. Dokl. Math. 60 (1999), 382-385.
  • Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series 30. Princeton University Press, Princeton, N. J., 1970.
  • Welland, G.V.: Weighted norm inequalities for fractional integrals. Proc. Amer. Math. Soc. 51 (1975), 143-148.
  • Zhikov, V.V.: Averaging of functionals of the calculus of variations and elasticity theory. (Russian) Izv. Akad. Nauk SSSR Ser. Mat. 50 (1986), 675-710, 877.
  • Ziemer, W.P.: Weakly differentiable functions. Sobolev spaces and functions of bounded variation. Graduate Texts in Mathematics 120. Springer-Verlag, New-York, 1989.